Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

March 31, 2021Fayette County, Lamar County, Marion County, Alabama

NWS Birmingham, AL issued this special weather statement at Mar 31, 2021, 5:56 AM CDT for Fayette County, Lamar County, Marion County, Alabama. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2021, 5:56 AM CDT (10:56 UTC)
Expired
Mar 31, 2021, 7:00 AM CDT
In force
64 min
Issued by
NWS Birmingham, AL

Counties Fayette County, AL, Lamar County, AL, Marion County, AL

The radar

The Columbus AFB radar (KGWX), 40 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

436 
WWUS84 KBMX 311056
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
556 AM CDT Wed Mar 31 2021
 
ALZ011>013-311200-
Fayette AL-Marion AL-Lamar AL-
556 AM CDT Wed Mar 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARION...FAYETTE AND LAMAR
COUNTIES UNTIL 700 AM CDT...

At 555 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fairview to near Aberdeen. Movement was
east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Hamilton, Winfield, Fayette, Haleyville, Vernon, Sulligent, Guin,
Hackleburg, Brilliant, Glen Allen, Kennedy, Detroit, Belk, Beaverton,
Gu-Win, Bluff, Blooming Grove, Brinn, Lake Buttahatchee and Weston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3432 8817 3431 8763 3387 8764 3387 8759
      3352 8779 3352 8793 3366 8826
TIME...MOT...LOC 1055Z 289DEG 35KT 3442 8826 3387 8857 

$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Mar 31, 3:50 AM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Mar 31, 3:50 AM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
350 AM CDT Wed Mar 31 2021

.SHORT TERM...
/Updated at 0350 AM CDT Wed Mar 31 2021/

Through this Afternoon.

Thunderstorms developing upstream across northern Mississippi
will follow in the footsteps of ongoing activity through the mid
to late morning. This activity may have the ability to produce
isolated damaging winds, but rain-cooled air and a lack of daytime
heating should limit this potential. For the afternoon, pressure
falls will take place ahead of the approaching cold front as a
strong vort max pivots through the base of a larger trough. With
dewpoints in the mid to upper 60s, SBCAPE of 1500-2000 J/kg will
develop in the warm sector as temperatures rise into the 70s to
lower 80s south of I-20. This should result in an upward trend in
thunderstorm intensity in the presence of 40-50 kt deep layer
shear. Quarter size hail will be possible with the strongest and
most isolated updrafts, but the main threat should come from
damaging winds as storms grow upscale into a line with bowing
segments. Due to a lack of storm-relative inflow, the tornado
threat appears to be very low.

87/Grantham

Tonight.

Once the rain clears on out by Midnight, we will see strong CAA
move into the area. This CAA will bring in near freezing
temperatures as early as Thursday morning for the far northern
counties. Winds should remain up overnight so widespread frost is
not anticipated, however, a few isolated areas could see some
patchy frost if well protected from the wind. We will also need to
monitor for a strong winds with the gradient winds that will set
up early tonight. Right now the winds should remain below wind
advisory criteria, but breezy conditions can be expected.

16

.LONG TERM...
/Updated at 0345 AM CDT Wed Mar 31 2021/

The big story for the extended will be the well below freezing
temperatures for Friday morning and now looks like Saturday
morning as well. Look for an area wide freeze on Friday morning
with temperatures ranging from the mid 20s in the protected
valleys in the northeast to 32 in the far south. With the
pending weather today will hold off on a freeze watch for this
issuance but may need to with the afternoon update. Or we may just
go ahead and go with a freeze warning as the conditions appear
very likely. While we warm up into the 50s/60s on Friday we will
drop back down into the 20s and low 30s Friday night/Saturday
morning. Both nights will see very little winds, so areas of frost
will be likely. Beyond Saturday we remain dry for the rest of the
period as the active weather settles down over the region.
Daytime temperatures will moderate through the extended with
ample sunshine.

16

&&

.AVIATION...
06Z TAF Discussion.

A warm front has just about cleared the area as of this writing.
Majority of the convection will be generally north of all sites.
Ceilings will begin to drop and fluctuate between IFR and MVFR
through 12z.

By 12z, scattered showers and some thunderstorms will be present
near all the northern terminals. A cold front will move into the
area around 15 to 18z spreading showers and thunderstorm chances
to all terminals. Northern terminals may experience a brief rise
in ceilings, then back down. Southern terminals will jump to VFR
and back down as front approaches. The best chance for any fog
will be near TOI. Winds shift to the north northwest around 10kts
and gusts to near 20-25kts after 19z starting in the north.

16

&&

.FIRE WEATHER...

Showers and thunderstorms through the early hours tonight as a
front moves through the region. Much cooler and drier weather is
expected behind a cold front with afternoon RH values of 25 to 30
percent on Thursday through Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     68  33  52  26  55 / 100  50   0   0   0
Anniston    69  35  53  28  56 / 100  60   0   0   0
Birmingham  69  36  53  30  56 / 100  30   0   0   0
Tuscaloosa  70  37  56  30  58 / 100  20   0   0   0
Calera      69  36  54  30  56 / 100  30   0   0   0
Auburn      75  39  54  31  56 / 100  90   0   0   0
Montgomery  80  40  58  32  60 / 100  70   0   0   0
Troy        81  40  58  31  59 / 100 100   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through this evening for the following
counties: Blount...Calhoun...Cherokee...Cleburne...Etowah...
Fayette...Jefferson...Lamar...Marion...St. Clair...Walker...
Winston.

&&
Hazardous weather outlook, Mar 31, 4:59 AM CDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
459 AM CDT Wed Mar 31 2021

ALZ011>015-017>050-011300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
459 AM CDT Wed Mar 31 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

A cold front will move through Central Alabama today. Damaging winds
and large hail will be possible through 7 PM until the front passes
the southeast for all of Central Alabama. The threat will end from
northwest to southeast as the front clears. Heavy rains will also be
possible across the north and flash flooding may be possible through
the afternoon.

Minor flooding will occur along portions of the Tombigbee,
Coosa, and Black Warrior River Basins.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional minor flooding may develop across the area and may
persist through the weekend along portions of the Tombigbee, Coosa,
and Black Warrior River Basins.

A brief freeze is possible in the far north on Thursday morning.  A
more widespread freeze is likely Friday morning for most of Central
Alabama. Saturday morning will also see a potential of freezing
temperatures for much of the northern half of the area. The longest
duration of freezing temperatures will be north of Interstate 85
Friday morning.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through 7 PM this evening.

In the hours before

Special weather statement, Mar 31, 5:56 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
556 AM CDT Wed Mar 31 2021

ALZ011>013-311200-
Fayette AL-Marion AL-Lamar AL-
556 AM CDT Wed Mar 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARION...FAYETTE AND LAMAR
COUNTIES UNTIL 700 AM CDT...

At 555 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fairview to near Aberdeen. Movement was
east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Hamilton, Winfield, Fayette, Haleyville, Vernon, Sulligent, Guin,
Hackleburg, Brilliant, Glen Allen, Kennedy, Detroit, Belk, Beaverton,
Gu-Win, Bluff, Blooming Grove, Brinn, Lake Buttahatchee and Weston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3432 8817 3431 8763 3387 8764 3387 8759
      3352 8779 3352 8793 3366 8826
TIME...MOT...LOC 1055Z 289DEG 35KT 3442 8826 3387 8857

87/GRANTHAM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 8:53 PM CDTRiver Flood WarningBMXGreene, Marengo, Sumter3 days
Mar 31, 2:10 AM CDTTornado WarningBMXLamar, Marion15 min
Mar 31, 4:38 AM CDTFlash Flood WarningBMXFayette, Lamar, Marion, Walker, Winston4 hr
Mar 31, 6:54 AM CDTSpecial Weather StatementBMXWinston51 min
Mar 31, 7:06 AM CDTSpecial Weather StatementBMXWalker54 min
Mar 31, 7:11 AM CDTFlash Flood WarningBMXBlount, Walker, Winston6 hr
Mar 31, 7:51 AM CDTSpecial Weather StatementBMXBlount54 min
Mar 31, 8:42 AM CDTFlash Flood WarningBMXJefferson, Pickens, Tuscaloosa3 hr
Mar 31, 9:32 AM CDTFlash Flood WarningBMXBibb, Shelby3 hr
Mar 31, 9:38 AM CDTSpecial Weather StatementBMXCleburne52 min
Mar 31, 9:41 AM CDTSpecial Weather StatementBMXTuscaloosa49 min
Mar 31, 10:12 AM CDTAreal Flood AdvisoryBMXEtowah2 hr
Mar 31, 10:22 AM CDTSpecial Weather StatementBMXBibb38 min
Mar 31, 10:53 AM CDTSpecial Weather StatementBMXSumter37 min
Mar 31, 10:56 AM CDTFlash Flood WarningBMXEtowah3 hr
Mar 31, 11:02 AM CDTSevere Thunderstorm WarningBMXSumter43 min
Mar 31, 11:23 AM CDTSevere Thunderstorm WarningBMXGreene15 min
Mar 31, 11:49 AM CDTAreal Flood AdvisoryBMXJefferson, St. Clair, Tuscaloosa3 hr
Mar 31, 12:09 PM CDTAreal Flood AdvisoryBMXBibb, Shelby111 min
Mar 31, 12:56 PM CDTSpecial Weather StatementBMXMarengo49 min
Mar 31, 12:57 PM CDTAreal Flood WarningBMXCherokee24 hr
Mar 31, 1:07 PM CDTRiver Flood WarningBMXCalhoun, Cherokee, Etowah, St. Clair67 hr
Mar 31, 1:13 PM CDTSevere Thunderstorm WarningBMXMarengo14 min
Mar 31, 1:33 PM CDTSevere Thunderstorm WarningBMXMarengo57 min
Mar 31, 1:38 PM CDTAreal Flood WarningBMXBlount, Walker, Winston6 hr
Mar 31, 1:55 PM CDTSpecial Weather StatementBMXMontgomery35 min
Mar 31, 2:01 PM CDTAreal Flood AdvisoryBMXEtowah4 hr
Mar 31, 2:33 PM CDTSpecial Weather StatementBMXLowndes27 min
Mar 31, 2:40 PM CDTFreeze WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more13 hr
Mar 31, 2:58 PM CDTRiver Flood WarningBMXJefferson, Tuscaloosa, Walker42 hr
Mar 31, 4:01 PM CDTSpecial Weather StatementBMXPike44 min
Mar 31, 4:11 PM CDTAreal Flood AdvisoryBMXPike2 hr
Mar 31, 6:04 PM CDTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more24 hr

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.